Alert archive / Massachusetts / High Surf Advisories in 2020
High Surf Advisory 2, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this high surf advisory at Jul 11, 2020, 3:19 AM EDT for Bristol County, Dukes County, Nantucket County, Massachusetts; Newport County, Washington County, Rhode Island. It took effect at Jul 11, 2020, 8:00 AM EDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jul 11, 2020, 3:19 AM EDT (07:19 UTC)
- In effect from
- Jul 11, 2020, 8:00 AM EDT
- Expired
- Jul 11, 2020, 6:00 PM EDT
- In force
- 10 hr
- Issued by
- NWS Boston/Norton, MA
Counties Bristol County, MA, Dukes County, MA, Nantucket County, MA, Newport County, RI, Washington County, RI
The radar
The Boston radar (KBOX), 57 km from the middle of the area, began a volume at 07:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Chatham, MA (KCHH), launched 00:00Z, 7.3 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 155 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 682 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
673 WHUS41 KBOX 110719 CFWBOX Coastal Hazard Message National Weather Service Boston/Norton MA 319 AM EDT Sat Jul 11 2020 MAZ020-023-024-RIZ006>008-111530- /O.NEW.KBOX.SU.Y.0002.200711T1200Z-200711T2200Z/ Southern Bristol MA-Dukes MA-Nantucket MA-Washington RI- Newport RI-Block Island RI- 319 AM EDT Sat Jul 11 2020 ...HIGH SURF ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 6 PM EDT THIS EVENING... * WHAT...Large breaking waves of 5 to 7 feet expected in the surf zone along with dangerous rip currents. * WHERE...In Massachusetts, Southern Bristol MA, Dukes MA and Nantucket MA Counties. In Rhode Island, Washington RI, Newport RI and Block Island RI Counties. * WHEN...From 8 AM this morning to 6 PM EDT this evening. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. && $$ Frank
2 follow-up statements
774 WHUS41 KBOX 111417 CFWBOX Coastal Hazard Message National Weather Service Boston/Norton MA 1017 AM EDT Sat Jul 11 2020 MAZ020-023-024-RIZ006>008-112200- /O.CON.KBOX.SU.Y.0002.000000T0000Z-200711T2200Z/ Southern Bristol MA-Dukes MA-Nantucket MA-Washington RI- Newport RI-Block Island RI- 1017 AM EDT Sat Jul 11 2020 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING... * WHAT...Large breaking waves of 5 to 7 feet expected in the surf zone along with dangerous rip currents. * WHERE...In Massachusetts, Southern Bristol MA, Nantucket MA and Dukes MA Counties. In Rhode Island, Block Island RI, Newport RI and Washington RI Counties. * WHEN...Until 6 PM EDT this evening. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. && $$
462 WHUS41 KBOX 111832 CFWBOX Coastal Hazard Message National Weather Service Boston/Norton MA 232 PM EDT Sat Jul 11 2020 MAZ020-023-024-RIZ006>008-112200- /O.CON.KBOX.SU.Y.0002.000000T0000Z-200711T2200Z/ Southern Bristol MA-Dukes MA-Nantucket MA-Washington RI- Newport RI-Block Island RI- 232 PM EDT Sat Jul 11 2020 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING... * WHAT...Large breaking waves of 5 to 7 feet expected in the surf zone along with dangerous rip currents. * WHERE...In Massachusetts, Southern Bristol MA, Nantucket MA and Dukes MA Counties. In Rhode Island, Block Island RI, Newport RI and Washington RI Counties. * WHEN...Until 6 PM EDT this evening. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. && $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this high surf advisory went out at Jul 11, 2:06 AM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jul 11, 2:06 AM EDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
206 AM EDT Sat Jul 11 2020
.SYNOPSIS...
Most of the showers will come to an end by early this morning,
but it will be quite humid and a few strong thunderstorms are
possible later Saturday afternoon across western Massachusetts
and northern Connecticut. Beyond Saturday, things remain
unsettled with periodic shower and thunderstorm chances through
the first half of next week. Slightly cooler and less humid
conditions for Monday and Tuesday. Heat and humidity returns on
Wednesday and Thursday.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
2 AM Update...
Fay has weakened to a tropical depression and continues to work
northward up the Hudson Valley. Lingering scattered showers
will taper off from south to north through early this morning as
drier mid level air overspreads the region. It will remain
quite humid though with temps remaining in the 70 to 75 degree
range through daybreak.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SUNDAY/...
Fay should be well into northern New England/upstate NY by
Saturday morning, and even farther north by the end of the day.
Expecting the rainfall to briefly abate during the morning.
While dry weather will likely persist across eastern MA/RI
through the afternoon, a few strong thunderstorms are possible
across western MA and CT into the evening with greatest risk
near and west of the CT River Valley. Modest instability will
develop across interior southern New England with 1500 to 2500
J/KG of CAPE. While deep layer shear is limited, modest low
level wind fields may result in a few strong to severe
thunderstorms. There also could be some training, so
torrential rainfall/localized flooding would be possible.
Tropical humidity will continue, as will above normal
temperatures.
High Surf/Dangerous Rip Currents...
We will have to monitor the potential for high surf and dangerous
rip currents Saturday. This a result of leftover swell, which
may be problematic for beachgoers.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Highlights...
* Breezy Sunday with chances of scattered showers and
thunderstorms across the interior.
* Widespread shower and thunderstorm chances on Monday before
the drier weather returns
* Slightly cooler and less humid early to mid next week. Heat
and humidity returns late in the week.
Details...
Amplified flow pattern initially in the extended, but will
transition to more of a zonal pattern by mid next week. This
will initially keep the Northeast under a broad trough, which
will bring periodic shower/thunderstorm chances. High pressure
becoming more dominant late in the week with several weak
disturbances sliding through that are hard to time out.
Saturday Night through Sunday Night...
Shortwave trough lifting from the eastern Great Lakes into
northern New England through this period. Will see another
trough lift from the central Great Lakes into the eastern Great
Lakes late on Saturday into Sunday.
The showers and thunderstorms associated with the first wave
will linger into the night time hours, but will diminish in
coverage as a dry slot works its way into the region. Will
remain warm across southern New England as moisture lingering
within the boundary layer. Lows will generally be in the low 70s
across much of southern New England.
Expect strong heating due to the clearing from the dry slot on
Sunday. In addition will still have the trough nearby in
northern New England. Not out of the question there could be a
few strong to severe thunderstorms. Bulk shear values within the
0-6 km layer increase to 25-35 kts with around 1000 J/kg of
MUCAPE. This couples with nearly adiabatic low level lapse rates
and mid level lapse rates approaching 7 degrees Celsius per km -
which would be supportive for stronger updraft maintenance.
Still anticipate it to be breezy with a 25-30 kt 925 hPa jet
overhead/nearby.
Low level winds at 925 hPa will shift to a westerly direction,
which will bring strong downsloping to southern New England.
Have bumped up high temperatures to the 75th percentile of
guidance. This results in readings ranging from the 80s across
many locations to the low 90s in the CT and Merrimack River
Valleys.
Should see any showers/storm tapering off Sunday evening due to
the trough exiting and the loss of day time heating. Skies
should clear quickly with some weak ridging in wake of the
trough lifting out and the other trough lifting in. Nudged down
lows to the 25th percentile of guidance as am anticipating
strong radiational cooling. Lows will generally be in the 60s,
but could see some 70 degree readings along coastal locations.
Monday through Tuesday...
Trough lifts into New England on Monday bringing a better shot
of widespread shower and thunderstorm activity. Will be slightly
cooler as a result of the increased cloud cover in place. Best
shot of showers and thunderstorms is across the interior. Closed
low forms over northern New England, which will keep shower and
thunderstorm chances in the forecast. This will shift flow to
westerly/northwesterly flow at 850 hPa, which will advect cooler
air into the region. Expect the coolest readings on Tuesday with
readings in the low to mid 80s.
Wednesday through Thursday...
Drier weather expected mid to late in the week as flow becomes
more zonal aloft. High pressure becomes more dominant as it
builds into the region. Will see flow become more southwesterly,
which will advect a more hot and humid airmass. Temperatures
jumping back into the upper 80s in lower 90s across parts of
southern New England.
&&
.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
6Z Update...
Today...High confidence. Leftover scattered showers taper off
from south to north through 12Z. MVFR-IFR conditions improve to
VFR levels by late morning/early afternoon. Only concern will be
the risk for a few strong t-storms mainly near and west of the
CT River Valley after 17Z-18Z. S winds gust between 20 and 25
knots.
Tonight...Moderate confidence. A period of MVFR-IFR conditions
may return for a time tonight in some locations given cooling
boundary layer and very high dewpoints in place. Winds will
shift from the S to the SW overnight, which may allowed for many
locations to improve back to VFR levels toward daybreak.
Sunday...High confidence. VFR conditions with SW wind gusts of
20 to 25 knots by afternoon.
KBOS Terminal...High confidence in TAF.
KBDL Terminal...High confidence in TAF.
Outlook /Sunday Night through Wednesday/...
Sunday Night: Mainly VFR, with local MVFR possible. Breezy.
Slight chance SHRA, isolated TSRA.
Monday through Monday Night: Mainly VFR, with areas MVFR
possible. Chance SHRA, isolated TSRA.
Tuesday: Mainly VFR, with areas MVFR possible. Slight chance
SHRA, isolated TSRA.
Tuesday Night through Wednesday: VFR.
&&
.MARINE...
Today through Saturday...Moderate confidence.
Tropical Storm Fay looks to pass far enough west of our waters,
which should prevent the need for Tropical Headlines.
Nonetheless, rough seas will develop across the southern coastal
waters with SE winds of 25 to 30 knots. The winds will shift to
the southwest Saturday as the remnants of Fay move over northern
New England, but 20 to 30 knot wind gusts expected. Rough seas
will also continue through Saturday, Small Craft Advisories
remain in effect.
Outlook /Sunday Night through Wednesday/...
Saturday Night: Winds less than 25 kt. Areas of rough seas.
Slight chance of rain showers, isolated thunderstorms.
Sunday: Winds less than 25 kt. Areas of rough seas.
Sunday Night: Winds less than 25 kt. Areas of rough seas.
Slight chance of rain showers, isolated thunderstorms.
Monday through Monday Night: Winds less than 25 kt. Areas of
rough seas. Chance of rain showers, isolated thunderstorms.
Tuesday: Winds less than 25 kt. Areas of rough seas. Slight
chance of rain showers, isolated thunderstorms.
Tuesday Night: Winds less than 25 kt. Local rough seas.
Wednesday: Winds less than 25 kt. Seas up to 5 ft.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
ANZ231>237-250-251-254>256.
Small Craft Advisory from 10 AM this morning to 6 PM EDT this
evening for ANZ230.
&&
SYNOPSIS...Belk/BL
NEAR TERM...Frank
SHORT TERM...Belk
LONG TERM...BL
AVIATION...Frank/BL
MARINE...Belk/BLHazardous weather outlook, Jul 10, 8:58 PM EDT, 6 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 858 PM EDT Fri Jul 10 2020 CTZ002-MAZ002-003-008>011-022>024-RIZ008-120100- Hartford CT-Western Franklin MA-Eastern Franklin MA- Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA- Eastern Hampden MA-Barnstable MA-Dukes MA-Nantucket MA- Block Island RI- 858 PM EDT Fri Jul 10 2020 This Hazardous Weather Outlook is for northern Connecticut, southeastern Massachusetts, western Massachusetts and southern Rhode Island. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-120100- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 858 PM EDT Fri Jul 10 2020 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CTZ003-004-MAZ004>007-012>021-026-RIZ001>007-120100- Tolland CT-Windham CT-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Southern Worcester MA- Western Norfolk MA-Southeast Middlesex MA-Suffolk MA- Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA- Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI- 858 PM EDT Fri Jul 10 2020 This Hazardous Weather Outlook is for northern Connecticut, central Massachusetts, eastern Massachusetts, northeastern Massachusetts, southeastern Massachusetts, northern Rhode Island and southern Rhode Island. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/us.nationalweatherservice.boston.gov You can follow us on Twitter at @NWSBoston
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 7:02 PM EDT | High Surf Advisory | BOX | Barnstable, Bristol, Dukes, Nantucket | 25 hr |
Nearby
High Surf Advisories in Massachusetts, 2020High Surf Advisories in Rhode Island, 2020Every high surf advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.